Posted by JIM
on November 16, 2000 at 22:04:38:
In Reply to: Re: Effects of long term use of Dilantin posted by robert cossia on August 21, 2000 at 20:12:22:
: : My name is Robert and I've been on Dilantin for
: 10 years due to a head injury in the Marine Corps!
: The Navy doctors that treated me started me on the
: medication, but also stated that I didn't have seizures! Figure that out? They discharged me Dishonorably because of (2) reason: (1) I couldn't perform because of the side affects and (2)I went home to get a second opinion because I was scared and confused. My wife who is in the Naval Reserves as a RN pulled up on the web RN WEB: News Watch that the anticonvulsants fosphenytoin (Cerebyx)& phenytoin (Dilantin) are related to reports of cardiovascular adverse events including fatalities related to fosphenytoin (which is an I.V. drug that is converted to phenytoin in the body.) If anyone is interested in getting a copy of this report please e-mail me at RobertCossia31@Yahoo.Com with your name and mailing address.
: : : : I would like to hear from anyone who has taken Dilantin long term, and who has suffered from severe or even bizarre side effects. I was on Dilantin for thirty plus years for seizure control. In addition to common side effcts, I have suffered damage to my body, (gums, bones, muscle, tissue ect). I was finally taken off Dilantin a few years ago in favor of phenobarbital, but the damage has not yet reversed. Anybody out there in a similar situation?
: : : My mother has been on dilantin for 2 years and
: : : I am trying to find out the side effects. She is
: : : not walking very good and her balance is off and
: : : some times she is confused when she says things.
: : : Her doctor says it isnt the dilantin but I think
: : : it is. If you know any thing that you think might
: : : help me please e mail me. thanks debbie
: : Debbie, I have been taking dilantin for 15 yrs., and while I have a few side effects,the main thing for me to overcome has been the fatigue. It`s more manageable than it was 15 yrs ago, but it still occurs.
: : Also- I read a nurse`s drug manual,and it lists "confusion" as one of the side effects of dilantin. Sincerely, Carol
Dilantin has individual effects on all of us
by age, basis of trauma, if it was from birh or
fever. My epilepsy was due to malaria I contracted in Peru 20 years ago. Being bit by a
mosquito or other insect while staying with a
tribe, I accepted the fever and felt great once
the fever went away. Gradually each year my friends noticed I was having seizures as I thought they were blackouts. Having gone through
every medication before undergoing a left temporal lobectomy, I found Dilantin to have dulled my reading comprehension, recall, swelled
my gums and never controlled my seizures. I am
getting off dilantin to retrieve my abilities to
comprehend, increase my focusing abilities and
above all control my anger. The incidents are so
short I can't recall them nor remember what I said or did at the time. I don't drink or smoke.
I keep a balanced diet and try to keep busy since
I keep seizuring myself out of employment. Recently my kidneys feel as if I punched them even though I force 8 glasses of water down as opposed to soda, tea and coffee. Caffeine does
trigger negative reactions like dryness of mouth,
dizziness, tension and insomnia. Since my surgery
in 1996 I have slept only 2 days for 8 hours. All
the other times I wake up every hour on the hour.
Contact your local Brain Injury group for help.
The Epilepsy foundation didn't offer much help.
Search answers from other neurosurgeons. Neurologists aren't very helpful.